Remote Access Transactions of the American Mathematical Society
Green Open Access

Transactions of the American Mathematical Society

ISSN 1088-6850(online) ISSN 0002-9947(print)

 
 

 

Cohomologically symplectic spaces: toral actions and the Gottlieb group


Authors: Gregory Lupton and John Oprea
Journal: Trans. Amer. Math. Soc. 347 (1995), 261-288
MSC: Primary 57S25; Secondary 57S15, 58F05
DOI: https://doi.org/10.1090/S0002-9947-1995-1282893-4
MathSciNet review: 1282893
Full-text PDF

Abstract | References | Similar Articles | Additional Information

Abstract: Aspects of symplectic geometry are explored from a homotopical viewpoint. In particular, the question of whether or not a given toral action is Hamiltonian is shown to be independent of geometry. Rather, a new homotopical obstruction is described which detects when an action is Hamiltonian. This new entity, the $ {\lambda _{\hat \alpha }}$-invariant, allows many results of symplectic geometry to be generalized to manifolds which are only cohomologically symplectic in the sense that there is a degree $ 2$ cohomology class which cups to a top class. Furthermore, new results in symplectic geometry also arise from this homotopical approach.


References [Enhancements On Off] (What's this?)

  • [A-M] R. Abraham and J. Marsden, Foundations of mechanics, 2nd ed., Addison-Wesley, 1978. MR 515141 (81e:58025)
  • [A-P] C. Allday and V. Puppe, Bounds on the torus rank, Lecture Notes in Math., vol. 1217, Springer, 1986, pp. 1-10. MR 874166 (88d:55010)
  • [A-B] M. Atiyah and R. Bott, The moment map and equivariant cohomology, Topology 23 (1984), 1-28. MR 721448 (85e:58041)
  • [Au$ _{1}$] M. Audin, The topology of torus actions on symplectic manifolds, Progress in Math., 93, Birkhäuser, 1991.
  • [Au$ _{2}$] -, Exemples de variétés presque complexes, Enseign Math. 37 (1991), 175-190. MR 1115749 (92g:53024)
  • [Ban] A. Banyaga, Sur la structure du groupe des diffeomorphismes qui preservent une forme symplectique, Comment. Math. Helv. 53 (1978), 174-227. MR 490874 (80c:58005)
  • [B-G$ _{1}$] C. Benson and C. Gordon, Kähler and symplectic structures on nilmanifolds, Topology 27 (1988), 513-518. MR 976592 (90b:53042)
  • [B-G$ _{2}$] -, Kähler structures on compact solvmanifolds, Proc. Amer. Math. Soc. 108 (1990), 971-980. MR 993739 (90g:53079)
  • [Ber] I. Berstein, On covering spaces and Lie group actions, Contemp. Math. 37 (1985), 11-13. MR 789788 (86i:57044)
  • [Br] G. Bredon, Introduction to compact transformation groups, Academic Press, 1972. MR 0413144 (54:1265)
  • [B-H] W. Browder and W-C. Hsiang, $ G$-actions and the fundamental group, Invent. Math. 65 (1982), 411-424. MR 643560 (83d:57026)
  • [Cal] E. Calabi, On the group of automorphisms of a symplectic manifold, Problems in Analysis: Symposium in Honor of S. Bochner, Princeton Univ. Press, 1970, pp. 1-26. MR 0350776 (50:3268)
  • [C-G] A. Casson and D. Gottlieb, Fibrations with compact fibres, Amer. J. Math. 99 (1977), 159-189. MR 0436144 (55:9094)
  • [C-R$ _{1}$] P. Conner and F. Raymond, Holomorphic Seifert fiberings, Lecture Notes in Math., vol. 299, 1972, pp. 124-204. MR 0590802 (58:28698)
  • [C-R$ _{2}$] -, Injective operations of the toral groups II, Lecture Notes in Math., vol. 299, Springer, 1972, pp. 109-123. MR 0646079 (58:31120)
  • [C-R$ _{3}$] -, Injective operations of the toral groups, Topology 10 (1971), 283-296. MR 0281218 (43:6937)
  • [C-F-G] L. A. Cordero, M. Fernández and A. Gray, Symplectic manifolds with no Kähler structure, Topology 25 (1986), 375-380. MR 842431 (87j:53051)
  • [Fl] A. Floer, Cuplength estimates on Lagrangian intersections, Comm. Pure Appl. Math. 42 (1989), 335-357. MR 990135 (90g:58034)
  • [Fr] T. Frankel, Fixed points and torsion on Kähler manifolds, Ann. of Math. 70 (1959), 1-8. MR 0131883 (24:A1730)
  • [Ge] H. Geiges, Symplectic structures on $ {T^2}$-bundles over $ {T^2}$, Duke Math. 67 (1992), 539-555. MR 1181312 (93i:57036)
  • [Gi$ _{1}$] V. Ginzburg, Some remarks on symplectic actions of compact groups, Math. Z. 210 (1992), 625-640. MR 1175727 (93h:57053)
  • [Gi$ _{2}$] -, New generalizations of Poincaré's geometric theorem, Funct. Anal. Appl. 21 (1987), 100-106.
  • [Gi-W] V. Ginzburg and A. Weinstein, Lie-Poisson structure on some Poisson Lie groups, J. Amer. Math. Soc. 5 (1992), 445-453. MR 1126117 (92h:17022)
  • [Gom] R. Gompf, Some new symplectic $ 4$-manifolds, preprint 1993.
  • [Go$ _{1}$] D. Gottlieb, A certain subgroup of the fundamental group, Amer. J. Math. 87 (1965), 840-856. MR 0189027 (32:6454)
  • [Go$ _{2}$] D. Gottlieb, Applications of bundle map theory, Trans. Amer. Math. Soc. 171 (1972), 23-50. MR 0309111 (46:8222)
  • [Go$ _{3}$] -, The trace of an action and the degree of a map, Trans. Amer. Math. Soc. 293 (1986), 381-410. MR 814928 (87g:57053)
  • [Go$ _{4}$] D. Gottlieb, Lifting actions in fibrations, Lecture Notes in Math., vol. 657, Springer, 1977, pp. 217-254. MR 513551 (80c:55004)
  • [Go$ _{5}$] -, Splitting off tori and the evaluation subgroup, Israel J. Math. 66 (1989), 216-222. MR 1017162 (90j:55019)
  • [Go$ _{6}$] -, Evaluation subgroups of homotopy groups, Amer. J. Math. 91 (1969), 729-756. MR 0275424 (43:1181)
  • [Ha] S. Halperin, Rational homotopy and torus actions, Aspects of Topology, London Math. Soc. Lecture Notes, 93, 1985, pp. 1-20. MR 787835 (87d:55001)
  • [L-R] K. B. Lee and F. Raymond, Maximal torus actions on solvmanifolds and double coset spaces, Internat. J. Math. 2 (1991), 67-76. MR 1082837 (92h:57054)
  • [L-O] G. Lupton and J. Oprea, Symplectic manifolds and formality, J. Pure Appl. Algebra 91 (1994), 193-207. MR 1255930 (95d:55010)
  • [McD$ _{1}$] D. McDuff, Examples of simply-connected, symplectic non-Kählerian manifolds, J. Differential Geom. 20 (1984), 267-277. MR 772133 (86c:57036)
  • [McD$ _{2}$] -, The moment map for circle actions on symplectic manifolds, J. Geom. Phys. 5 (1988), 149-160. MR 1029424 (91c:58042)
  • [McD$ _{3}$] -, Symplectic diffeomorphisms and the flux homomorphism, Invent. Math. 77 (1984), 353-366. MR 752824 (85m:58047)
  • [Mo] G. Mostow, Factor spaces of solvable groups, Ann. of Math. 60 (1954), 1-27. MR 0061611 (15:853g)
  • [Ol] P. Olver, Applications of Lie groups to differential equations, Graduate Texts in Math., vol. 107, Springer-Verlag, 1986. MR 836734 (88f:58161)
  • [On$ _{1}$] K. Ono, Equivariant projective imbedding theorem for symplectic manifolds, J. Fac. Sci. Univ. Tokyo IA Math. 35 (1988), 381-392. MR 945884 (89k:58103)
  • [On$ _{2}$] -, Obstruction to circle group actions preserving symplectic structure, Hokkaido Math. J. 21 (1992), 99-102. MR 1153755 (93e:57064)
  • [Op$ _{1}$] J. Oprea, The category of nilmanifolds, Enseign. Math. 38 (1992), 27-40. MR 1175516 (93g:55004)
  • [Op$ _{2}$] -, A homotopical Conner-Raymond Theorem and a question of Gottlieb, Canad. Bull. Math. 33 (1990), 219-229. MR 1060377 (91e:55019)
  • [Sa] M. Sadowski, Equivariant splittings associated with smooth toral actions, Lecture Notes in Math., vol. 1474, Springer, 1991, pp. 183-192. MR 1133901 (92g:57046)
  • [Sp] E. Spanier, Algebraic topology, McGraw-Hill, 1966. MR 0210112 (35:1007)
  • [Th] W. Thurston, Some simple examples of symplectic manifolds, Proc. Amer. Math. Soc. 55 (1976), 467-468. MR 0402764 (53:6578)
  • [Wa] R. Warfield, Nilpotent groups, Lecture Notes in Math., vol. 513, Springer-Verlag, 1976. MR 0409661 (53:13413)

Similar Articles

Retrieve articles in Transactions of the American Mathematical Society with MSC: 57S25, 57S15, 58F05

Retrieve articles in all journals with MSC: 57S25, 57S15, 58F05


Additional Information

DOI: https://doi.org/10.1090/S0002-9947-1995-1282893-4
Article copyright: © Copyright 1995 American Mathematical Society

American Mathematical Society